Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 34, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 8, 2011, 6:29 PM EDT for Bland County, Giles County, Pulaski County, Virginia; Mercer County, West Virginia. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2011, 6:29 PM EDT (22:29 UTC)
- Expired
- Apr 8, 2011, 7:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bland County, VA, Giles County, VA, Pulaski County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 6:36 PM EDT | HAIL 0.5 | 3 Ne Wenonah, WV | HAIL MARBLE TO DIME SIZE COVERING THE GROUND. |
| Apr 8, 6:42 PM EDT | HAIL 1 | 3 Ene Matoaka, WV | HAIL UP TO QUARTER SIZE REPORTED. |
| Apr 8, 6:50 PM EDT | HAIL 0.5 | Princeton, WV | HAIL UP TO DIME SIZE COVERING THE GROUND. |
| Apr 8, 6:55 PM EDT | HAIL 1.25 | 2 N Princeton, WV | HAIL UP TO HALF DOLLAR SIZE AND STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 6:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
869
WUUS51 KRNK 082229
SVRRNK
VAC021-071-155-WVC055-082330-
/O.NEW.KRNK.SV.W.0034.110408T2229Z-110408T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT FRI APR 8 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA
NORTHEASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA
MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 730 PM EDT.
* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8
MILES NORTHWEST OF WENONAH...OR 10 MILES EAST OF PINEVILLE...AND
MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
WENONAH...
SPANISHBURG...
KEGLEY...
ATHENS...
OAKVALE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3742 8129 3746 8131 3747 8128 3751 8126
3752 8122 3758 8120 3759 8117 3726 8057
3723 8062 3722 8061 3713 8083 3742 8132
TIME...MOT...LOC 2229Z 302DEG 36KT 3753 8132
$$
DS5 follow-up statements
090
WWUS51 KRNK 082237
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT FRI APR 8 2011
VAC021-071-155-WVC055-082330-
/O.CON.KRNK.SV.W.0034.000000T0000Z-110408T2330Z/
PULASKI VA-GILES VA-BLAND VA-MERCER WV-
637 PM EDT FRI APR 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR MERCER...NORTHEASTERN BLAND...SOUTHWESTERN GILES AND NORTHERN
PULASKI COUNTIES...
AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WENONAH...OR 6 MILES NORTH OF MATOAKA...MOVING SOUTHEAST
AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
WENONAH...
SPANISHBURG...
KEGLEY...
ATHENS...
OAKVALE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3742 8129 3746 8131 3747 8128 3751 8126
3752 8122 3758 8120 3759 8117 3726 8057
3723 8062 3722 8061 3713 8083 3742 8132
TIME...MOT...LOC 2238Z 302DEG 36KT 3748 8122
$$
DS904
WWUS51 KRNK 082253
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT FRI APR 8 2011
VAC021-071-155-WVC055-082330-
/O.CON.KRNK.SV.W.0034.000000T0000Z-110408T2330Z/
PULASKI VA-GILES VA-BLAND VA-MERCER WV-
653 PM EDT FRI APR 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR MERCER...NORTHEASTERN BLAND...SOUTHWESTERN GILES AND NORTHERN
PULASKI COUNTIES...
AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR KEGLEY...OR NEAR PRINCETON...MOVING SOUTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...
OAKVALE...
CHAPEL...
THESSALIA...
POPLAR HILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL IN
BEESON...NEAR MATOAKA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3748 8117 3754 8108 3726 8057 3723 8062
3722 8061 3713 8083 3739 8126
TIME...MOT...LOC 2251Z 302DEG 36KT 3739 8108
$$
DS172 WWUS51 KRNK 082303 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 703 PM EDT FRI APR 8 2011 VAC021-071-155-WVC055-082330- /O.CON.KRNK.SV.W.0034.000000T0000Z-110408T2330Z/ PULASKI VA-GILES VA-BLAND VA-MERCER WV- 703 PM EDT FRI APR 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR SOUTHEASTERN MERCER...NORTHEASTERN BLAND...SOUTHWESTERN GILES AND NORTHERN PULASKI COUNTIES... AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OAKVALE...OR 6 MILES SOUTHEAST OF PRINCETON...MOVING SOUTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... OAKVALE... CHAPEL... WHITE GATE... POPLAR HILL... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3729 8110 3740 8100 3720 8065 3713 8083 TIME...MOT...LOC 2303Z 308DEG 31KT 3730 8098 $$ DS
499
WWUS51 KRNK 082313
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI APR 8 2011
WVC055-082322-
/O.CAN.KRNK.SV.W.0034.000000T0000Z-110408T2330Z/
MERCER WV-
713 PM EDT FRI APR 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MERCER COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3729 8098 3729 8097 3733 8088 3720 8065
3713 8083 3725 8104
TIME...MOT...LOC 2312Z 309DEG 32KT 3722 8090
$$
VAC021-071-155-082330-
/O.CON.KRNK.SV.W.0034.000000T0000Z-110408T2330Z/
PULASKI VA-GILES VA-BLAND VA-
713 PM EDT FRI APR 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN BLAND...SOUTHWESTERN GILES AND NORTHERN PULASKI
COUNTIES...
AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHAPEL...OR 9 MILES
SOUTHWEST OF NARROWS...MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
CHAPEL...
WHITE GATE...
POPLAR HILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3729 8098 3729 8097 3733 8088 3720 8065
3713 8083 3725 8104
TIME...MOT...LOC 2312Z 309DEG 32KT 3722 8090
$$
DS655
WWUS51 KRNK 082328
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT FRI APR 8 2011
VAC021-071-155-082337-
/O.EXP.KRNK.SV.W.0034.000000T0000Z-110408T2330Z/
PULASKI VA-GILES VA-BLAND VA-
728 PM EDT FRI APR 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLAND...
SOUTHWESTERN GILES AND NORTHERN PULASKI COUNTIES EXPIRES AT 730 PM
EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE
WARNED AREA. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
LAT...LON 3729 8098 3729 8097 3733 8088 3720 8065
3713 8083 3725 8104
TIME...MOT...LOC 2327Z 309DEG 32KT 3714 8077
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:48 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 8, 3:48 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT FRI APR 8 2011 .SYNOPSIS... A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND WILL REMAIN NEARLY STATIONARY INTO SATURDAY NIGHT. WEAK UPPER LEVEL IMPULSES WILL TRACK ALONG THE FRONT THIS EVENING AND AGAIN SATURDAY BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS TO PARTS OF THE REGION. THE FRONT WILL LIFT BACK NORTH OF THE AREA SUNDAY AHEAD OF ANOTHER STRONG COLD FRONT THAT WILL IMPACT THE REGION LATE MONDAY WITH MORE SHOWERS AND STORMS. && .NEAR TERM /THROUGH SATURDAY/... ALL OF THE FORECAST AREA GOT INTO THE STABLE AIRMASS...BUT THERE ARE ALREADY BREAKS OF SUN IN THE FAR SWRN VA MTNS AND SE WV...SO WRN FRINGES SHOULD DE-STABILIZE FAIRLY QUICKLY WITH A SURGE OF MID TO UPPER 50S SFC DEWPOINTS INTO THE WRN SLOPES OF THE APPLNS. A FAIRLY STRONG SHORT WAVE AND JET STREAK MOVG THRU THE OHIO VALLEY WILL PASS ACROSS THE CENTRAL APPLNS THIS EVENING. THE AIRMASS ACROSS KY AND TN HAS BECOME MODERATELY UNSTABLE WITH SFC BASED CAPE 1500 TO 2000 J/KG. A LINE OF STORMS IS ALREADY DEVELOPING FROM NEAR HTS...SWWD INTO NERN KY. BELIEVE THAT THIS LINE WILL BE MOVG TO THE SOUTHEAST...AND IMPACT WRN SECTIONS OF THE CWA. I HAVE TSTMS IN THE FORECAST IN THE WRN PORTIONS OF THE CWA...AND HAVE ADDED IN GUSTY WINDS AT THIS POINT. FAR WRN SECTIONS CONTINUE TO BE OUTLOOKED FOR A SLIGHT RISK OF SVR TSTMS...GENERALLY NEAR AND TO THE WEST OF INTERSTATE 77...EXCEPT FOR MOST OF SE WV. THINK THAT ANY LINES OF STORMS THAT MOVE IN THIS EVENING WILL WEAKEN AS THEY MOVE INTO THE STABLE WEDGE. ONCE THE SHORT WAVE PASSES...THE WEDGE REALLY GETS LOCKED IN AS THE LOW LEVEL FLOW BACKS TO THE NORTHEAST AND EAST WITH A WEAK SFC LOW THAT DEVELOPS UNDER THE SHORT WAVE. LOWS TONIGHT WILL BE ON THE MILD SIDE WITH LOTS OF CLOUDS. FOR SATURDAY STRONG WEDGE WILL BE IN PLACE TO START THE DAY. I HAVE GONE VERY CLOSE TO THE COLDER MET GUIDANCE FOR HIGH TEMPS...ESPECIALLY IN THE SW VA PIEDMONT WHERE THE WEDGE MAY HOLD ALL DAY LONG. I BRING SCT TSTMS INTO THE FAR WEST IN THE AFTERNOON- LOOKS LIKE ANOTHER SHORT WAVE MAY HELP ORGANIZE STORMS AGAIN SAT AFTERNOON...BUT THE MOST UNSTABLE AIRMASS SHOULD BE WEST AND SOUTH OF THE CWA. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... WHATEVER SHOWERS AND SCATTERED THUNDERSTORMS THAT DO DEVELOP ACROSS MAINLY THE SOUTHWESTERN PORTIONS OF THE CWA IN THE MORE UNSTABLE AIR...SHOULD BE TAPERING OFF SATURDAY NIGHT BUT STILL HAVE CHANCE POPS INTO EARLY SUNDAY MORNING AS THE ACTIVITY ALONG THE WEAK SW-NE BOUNDARY ACROSS THE AREA SHOULD DIMINISH. EXPECT SUBSTANTIAL WARMING ON SUNDAY AS WEAK SURFACE HIGH OFF THE ATLANTIC COAST AND DEEPENING CENTRAL U.S. TROUGH COMBINE TO BRING STRONGER SOUTHWEST FLOW ACROSS THE AREA. THIS SHOULD SCOUR OUT THE REMAINING WEDGE EVEN ACROSS THE NORTHEASTERN PARTS OF THE FORECAST AREA AS H85 TEMPS JUMP INTO THE +12 TO +16 RANGE. GUIDANCE AND THICKNESS TOOLS YIELDING HIGHS INTO THE LOW 80S ACROSS MOST OF THE FORECAST AREA WITH FULL SUN. EVEN IF CLOUDS BREAK UP A LITTLE LATER TO THE NORTHEAST SHOULD SEE A RAPID WARMUP WITH DAYTIME MIXING. MILD OVERNIGHT SUNDAY WITH INCREASING SOUTH FLOW AND TEMPS MAINLY 50S TO LOW 60S. && .LONG TERM /MONDAY THROUGH FRIDAY/... FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING STILL MID-80S EAST AND NEAR 80 WEST. AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... BACKDOOR COLD FRONT HAS MOVED FAR ENOUGH SOUTH AND WEST TO PUT ALL OF THE BLACKSBURG CWA AIRPORTS IN A COOLER MORE STABLE AIRMASS. CIGS FOR THE MOST PART ARE VFR AND WILL REMAIN THAT WAY THROUGH THE AFTERNOON. HOWEVER...A VERY UNSTABLE AIRMASS IS DEVELOPING IN THE TENNESSEE AND LOWER OHIO VALLEYS...AND SCATTERED TO NUMEROUS TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN RESPONSE TO AN UPPER LEVEL DISTURBANCE...AND MOVE TOWARD THE CWA FROM THE NORTHWEST AND WEST. BLUEFIELD AND LEWISBURG ARE ON THE EDGES OF THE STABLE AIRMASS...AND MAY EXPERIENCE STRONGER TSTMS BY EARLY THIS EVENING. I HAVE INCLUDED VCNTY TSTMS IN THEIR TAFS FOR 3 HOUR PERIOD. REST OF THE SITES ARE LIKELY TO SEE SOME SHOWERS WHICH WILL BE REMNANTS OF THE TSTMS PASSING THROUGH. LATE TONIGHT IN THE WAKE OF THE UPPER LEVEL DISTURBANCE...LOW MVFR TO IFR CIGS AND VSBYS ARE LIKELY ALL SITES...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE WHERE A LOW LEVEL EASTERLY FLOW WILL DEVELOP. ONCE THE LOWER CIGS AND VSBY GET LOCKED IN...THEY WILL BE VERY SLOW TO LIFT ON SATURDAY. THERE WILL BE A POTENTIAL FOR SCT TSTMS AGAIN ALONG WHAT REMAINS OF THIS FRONTAL BOUNDARY SATURDAY AFTERNOON AND EVENING...THIS WILL BE IN THE WRN MTNS FOR THE MOST PART...AND MAY AFFECT BLUEFIELD...BLACKSBURG AND LEWISBURG. A COLD FRONT WILL APPROACH THE REGION LATE MONDAY...BRINGING A CHC OF LATE DAY TSTMS TO ALL AREAS. VFR THEN RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY WITH UPSLOPE MVFR CIGS AND A FEW -SHRA OVER SE WVA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH/JJ SHORT TERM...PC LONG TERM...PC AVIATION...JH/JJ
Hazardous weather outlook, Apr 8, 4:18 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 418 AM EDT FRI APR 8 2011 NCZ001>004-018>020-VAZ007-009>013-015-016-032-WVZ042-090830- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-PATRICK-MERCER- 418 AM EDT FRI APR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND HAIL COULD OCCUR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY AFTERNOON AND AGAIN MONDAY WITH THE PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ014-017>020-022>024-033>035-043>047-058-059-WVZ043>045- 090830- ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE- GREENBRIER- 418 AM EDT FRI APR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING WITH THE PASSAGE OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 8, 5:27 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT FRI APR 8 2011
WVZ045-082200-
GREENBRIER WV-
527 PM EDT FRI APR 8 2011
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RICHWOOD...
MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR BEARTOWN STATE PARK AROUND 545 PM.
LAT...LON 3825 8039 3823 8035 3811 8035 3805 8026
3804 8021 3805 8018 3804 8017 3796 8026
3813 8064 3826 8045 3827 8044
DSSpecial weather statement, Apr 8, 5:46 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT FRI APR 8 2011
WVZ043-082215-
SUMMERS WV-
546 PM EDT FRI APR 8 2011
...A STRONG THUNDERSTORM WILL AFFECT SUMMERS COUNTY...
AT 543 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHADY
SPRING...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR THE NORTHERN HALF OF BLUESTONE LAKE...GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS
MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL.
THIS STORM WILL BE NEAR BUCK AROUND 600 PM.
LAT...LON 3767 8070 3748 8084 3759 8110 3761 8107
3764 8107 3768 8100 3772 8098 3772 8095
3770 8090 3774 8091
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:53 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 37 min |
| Apr 8, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Roanoke | 20 min |
| Apr 8, 7:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Wythe | 28 min |
| Apr 8, 7:32 PM EDT | Tornado Warning | RNK | Carroll, Floyd, Pulaski | 28 min |
| Apr 8, 7:55 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 24 min |
| Apr 8, 7:59 PM EDT | Tornado Warning | RNK | Floyd, Patrick | 31 min |
| Apr 8, 5:27 PM EDT | Special Weather Statement | RNK | Greenbrier | 33 min |
| Apr 8, 5:46 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.